Thunderstorm Wind, Harrison
- When
- January 23, 4:22 PM EST
- Where
- Harrison County, 0.53 mi E of Cadiz
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.270, -80.990
Emergency management reported trees down near Cadiz.
Scattered thunderstorms developed as low pressure crossed the Upper Ohio Valley. One of these thunderstorms produced wind damage across eastern Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered thunderstorms developed as low pressure crossed the Upper Ohio Valley. One of these thunderstorms produced wind damage across eastern Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 23, 3:39 PM EST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 339 PM EST MON JAN 23 2012 .SYNOPSIS... AS A COLD FRONT MOVES THROUGH THE REGION TONIGHT...EXPECT ONE LAST ROUND OF SHOWERS ALONG WITH GUSTY WINDS. CONDITIONS SHOULD THEN BE GENERALLY DRY UNTIL WEDNESDAY NIGHT. && .NEAR TERM /THROUGH TUESDAY/... COLD FRONT WILL MOVE EAST DURING THE EVENING HOURS...WHICH AS OF MID AFTERNOON IS ACROSS EASTERN OHIO. MANY LOCATIONS ARE EXPERIENCING GUSTS UP TO 40-45 MPH IN SHOWERS AS THE COLD FRONT MOVES THROUGH. CONSIDERING WIND GUSTS ARE ONLY IN CONVECTIVE SHOWERS...STRONG WINDS WILL BE HANDLED BY SEVERE THUNDERSTORM WARNINGS AS NECESSARY. ONCE THE FRONT PASSES...TEMPERATURES WILL FALL QUICKLY TONIGHT...EVEN THOUGH CLOUD COVER WILL REMAIN ACROSS THE AREA. WILL CONTINUE TO GO SLIGHTLY BELOW MODEL GUIDANCE FOR TEMPERATURES...ALTHOUGH MANY LOCATIONS HAVE SEEN A RAPID DECREASE IN SNOW COVER TODAY. HIGH PRESSURE WILL BEGIN TO MOVE IN FROM THE SOUTHWEST ON TUESDAY...WHICH WILL KEEP WINDS OUT OF THE WEST-SOUTHWEST. HAVE GONE WITH A SLOW DECREASING TREND FOR CLOUDS DURING THE DAY...SINCE MODELS SEEM TO BE CLEARING CONDITIONS OUT TOO QUICKLY. HIGHS WILL BE BETWEEN 10-20 DEGREES COLDER TOMORROW...ALTHOUGH THOSE VALUES WILL BE NEAR CLIMATOLOGY. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... HIGH PRESSURE WILL BE OVERHEAD TUESDAY NIGHT...BRINGING CALM AND CLEAR CONDITIONS. CLOUDS WILL BE ON THE INCREASE WEDNESDAY AS LOW PRESSURE DEVELOPS OVER THE GULF COAST. 12Z GFS IS THE FAST OUTLIER WITH BRINGING IN PRECIPITATION BY WEDNESDAY AFTERNOON...AND WILL STICK WITH MORE CONSENSUS...SLOWER SOLUTIONS. MODELS ARE IN GOOD AGREEMENT THAT MODEL PROFILES WILL BE NEAR FREEZING MOST OF WEDNESDAY NIGHT...BUT THERE IS THE POTENTIAL FOR SOME FREEZING PRECIPITATION OVERNIGHT. HOWEVER...NOT ENOUGH CONFIDENCE TO GO WITH ANYTHING OTHER THAN RAIN/SNOW IN THE FORECAST FOR NOW. PRECIPITATION WILL SPREAD FROM SOUTH TO NORTH ON THURSDAY...AND WILL GENERALLY GO WITH HIGH CHANCE POPS DURING THE DAY. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... CONCURRING WITH HPC GUIDANCE, MADE FORECAST WITH MORE PREFERENCE TO ECMWF MODEL OUTPUT. HENCE EXPECT MIXED PRECIPITATION THURSDAY NIGHT TO BECOME SHOWERY FRIDAY AS TEXAS-BRED LOW PRESSURE SYSTEM PHASES WITH PLAINS-BRED COLD FRONT IN THEIR EASTWARD PASSAGE THROUGH THROUGH THE UPPER OHIO VALLEY THURSDAY NIGHT. WITH THE UPPER-LEVEL JETSTREAM, DEVELOPING A COLD TROUGH OVER CENTRAL CANADA THIS WEEKEND, THE NORTHERN JETSTREAM BRANCH WILL PROMOTE ADDITIONAL PLAINS-BRED COLD FRONTS TO MOVE EASTWARD THROUGH THE UPPER OHIO VALLEY SATURDAY AND MONDAY. REGARDING TEMPERATURE DETAILS, PER RECENT HPC GUIDANCE AND NAEFS MODEL OUTPUT, FORECASTED A COOL DOWN IN TEMPERATURES IN THE WAKE OF THURSDAY NIGHT'S SYSTEMS, WITH VALUES PERHAPS AS COLD AS 5 TO 10 DEGREES COLDER THAN NORMAL IN THE WAKE OF SATURDAY'S COLD FRONTAL PASSAGE. HENCE WHATEVER PRECIPITATION COMES SUNDAY INTO EARLY MONDAY, IT WILL BE SHOWERS OF SNOW RATHER THAN RAIN. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... RECENT SURFACE AND SATELLITE DATA SHOW STRATOCUMULUS HAS LIFTED TO MVFR LEVELS ACROSS THE I-80 CORRIDOR, WHILE PREFRONTAL SCATTERED TO BROKEN VFR STRATOCUMULUS HAVE SHIFTED EASTWARD FROM EASTERN OHIO INTO WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA. DESPITE THE SURFACE LAYER REMAINING RATHER STABLE, SURFACE WIND GUSTS CAN REACH 25-30 KTS. RECENT RADAR AND SURFACE DATA, COUPLED WITH HRRR MODEL OUTPUT, SHOW A NARROW COLD FRONTAL BAND OF MVFR SHOWERS WILL CONTINUE TO MOVE EASTWARD THROUGH THE UPPER OHIO VALLEY THROUGH 00Z. SURFACE WIND GUSTS CAN REACH 35-40 KTS. CONVECTION WILL BE TOO SHALLOW FOR CLOUD TOPS TO REACH TEMPERATURES OF -20C. SO NO THUNDER FORECASTED. ENSUING POSTFRONTAL COOL DOWN, BEST DEPICTED BY NAM MODEL PROFILES, WILL PROMOTE A WELL-MIXED SURFACE LAYER TONIGHT, WHICH WILL MAINTAIN MVFR STRATOCUMULUS AND SURFACE WIND GUSTS TO 25-30 KTS. A DEVELOPING CAPPING TEMPERATURE INVERSION NEAR 5 KFT AGL SHOULD RESTRICT INSTABILITY SHOWER DEVELOPMENT. BY DAYTIME TUESDAY, SURFACE WINDS SHOULD EASE TO 15-20 KTS AND STRATOCUMULUS CEILINGS COULD LIFT TO VFR LEVELS BY AFTERNOON. OUTLOOK...TUESDAY NIGHT THROUGH SATURDAY... VFR TUESDAY NIGHT AND WEDNESDAY. MIXED PRECIPITATION AND RESTRICTIONS POSSIBLE THURSDAY AND FRIDAY, AS LOW PRESSURE MOVES NORTHEAST FROM TEXAS. AN ADDITIONAL PERIOD OF RESTRICTIONS IS POSSIBLE WITH A COLD FRONTAL BAND OF SHOWERS SATURDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1012 AM EST MON JAN 23 2012 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-241200- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 1012 AM EST MON JAN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EST MON JAN 23 2012
OHZ049-058-059-232015-
BELMONT OH-GUERNSEY OH-HARRISON OH-
250 PM EST MON JAN 23 2012
...A SHOWER WITH STRONG WIND GUSTS WILL AFFECT EASTERN GUERNSEY...
HARRISON AND NORTHWESTERN BELMONT COUNTIES...
AT 246 PM EST...A SHOWER WITH STRONG WIND GUSTS WAS LOCATED NEAR OLD
WASHINGTON...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS
SHOWER.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
SALT FORK STATE PARK... OLD WASHINGTON...
LONDONDERRY... FREEPORT... PIEDMONT...
CLENDENING... FLUSHING... NEW ATHENS...
JEWETT... CADIZ...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4022 8136 4021 8134 4023 8134 4042 8103
4026 8087 4022 8088 3994 8144 4008 8158SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
256 PM EST MON JAN 23 2012
OHZ039>041-232030-
CARROLL OH-COLUMBIANA OH-TUSCARAWAS OH-
256 PM EST MON JAN 23 2012
...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT NORTHWESTERN CARROLL...
NORTHWESTERN COLUMBIANA AND TUSCARAWAS COUNTIES...
AT 251 PM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
5 MILES NORTHEAST OF BOLIVAR TO STONE CREEK...MOVING NORTHEAST AT 45
MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
SHOWERS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
STONE CREEK... DOVER... NEW PHILADELPHIA...
MINERAL CITY... MALVERN... DELLROY...
HOMEWORTH... EAST ROCHESTER... AUGUSTA...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4066 8142 4065 8125 4073 8123 4074 8109
4090 8109 4091 8091 4093 8090 4094 8088
4061 8107 4030 8162 4032 8162SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EST MON JAN 23 2012
OHZ049-050-059-232045-
BELMONT OH-HARRISON OH-JEFFERSON OH-
312 PM EST MON JAN 23 2012
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON...HARRISON AND
NORTHWESTERN BELMONT COUNTIES...
AT 308 PM EST...A STRONG THUNDERSTORM WAS LOCATED PIEDMONT...MOVING
NORTHEAST AT 50 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
PIEDMONT... FLUSHING... CLENDENING...
NEW ATHENS... CADIZ... ADENA...
JEWETT... NEWELL... HOPEDALE...
SMITHFIELD... UNIONPORT... RICHMOND...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4043 8096 4043 8094 4044 8094 4055 8074
4031 8062 4008 8116 4024 8129
WOODRUMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EST MON JAN 23 2012
OHZ040-041-232100-
CARROLL OH-COLUMBIANA OH-
327 PM EST MON JAN 23 2012
...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT COLUMBIANA AND
NORTHERN CARROLL COUNTIES...
AT 322 PM EST...SHOWERS WITH STRONG WIND GUSTS WERE LOCATED 3 MILES
WEST OF EAST ROCHESTER...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
MECHANICSTOWN... MALVERN... AUGUSTA...
EAST ROCHESTER... HOMEWORTH... MILLPORT...
GUILFORD LAKE STATE PARK... LISBON...
SALEM... BEAVER CREEK STATE PARK...
LEETONIA... COLUMBIANA...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4094 8083 4091 8081 4090 8054 4070 8055
4055 8122 4065 8127 4066 8125 4073 8123
4074 8109 4090 8109 4091 8108 4091 8091
4094 8090
WOODRUMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
343 PM EST MON JAN 23 2012
OHZ049-050-059-PAZ020-029-WVZ001>004-232115-
BEAVER PA-BELMONT OH-BROOKE WV-HANCOCK WV-HARRISON OH-JEFFERSON OH-
MARSHALL WV-OHIO WV-WASHINGTON PA-
343 PM EST MON JAN 23 2012
...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT BROOKE...EASTERN
BELMONT...HANCOCK...JEFFERSON...NORTHERN MARSHALL...OHIO...
SOUTHEASTERN HARRISON...SOUTHERN BEAVER AND WESTERN WASHINGTON
COUNTIES...
AT 339 PM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
2 MILES SOUTHEAST OF HAMMONDSVILLE TO ALLEDONIA...MOVING NORTHEAST AT
50 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
UNIONPORT... SMITHFIELD... SAINT CLAIRSVILLE...
RICHMOND... NEWELL...
BARKCAMP STATE PARK... ALLEDONIA...
ADENA... WINTERSVILLE... DILLONVALE...
TOMLINSON RUN STATE PARK... NEW CUMBERLAND...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4052 8079 4074 8016 4061 8015 4048 8036
4046 8034 4000 8034 3995 8048 3996 8052
3991 8053 3986 8115
WOODRUMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 412 PM EST MON JAN 23 2012 PAZ014-020-021-029-232145- ALLEGHENY PA-BEAVER PA-BUTLER PA-WASHINGTON PA- 412 PM EST MON JAN 23 2012 ...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT ALLEGHENY...NORTHERN WASHINGTON...SOUTHERN BEAVER AND SOUTHERN BUTLER COUNTIES... AT 410 PM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM 3 MILES WEST OF ALIQUIPPA TO 5 MILES NORTHEAST OF VALLEY GROVE... MOVING NORTHEAST AT 60 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE SHOWERS. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... SHIPPINGPORT... RACCOON CREEK STATE PARK... HARSHAVILLE... FLORENCE... BURGETTSTOWN... AVELLA... BEAVER... CLAYSVILLE... ALIQUIPPA... ECONOMY BORO... MOON... IMPERIAL... PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4097 7970 4024 7983 4009 8052 4067 8050 WOODRUM
The Pittsburgh radar (KPBZ), 72 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
1 thunderstorm wind. Local standard time, as filed.
Emergency management reported trees down near Cadiz.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356482.